Alert archive / North Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Newport/Morehead City, NC

August 6, 2021Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this areal flood advisory at Aug 6, 2021, 7:20 PM EDT for Pitt County, North Carolina. It was in force for 115 min.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 7:20 PM EDT (23:20 UTC)
Expired
Aug 6, 2021, 9:15 PM EDT
In force
115 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS82 KMHX 062320
FLSMHX

Flood Advisory
National Weather Service Newport/Morehead City NC
720 PM EDT Fri Aug 6 2021

NCC147-070115-
/O.NEW.KMHX.FA.Y.0021.210806T2320Z-210807T0115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pitt NC-
720 PM EDT Fri Aug 6 2021

The National Weather Service in Newport/Morehead City has issued a

* Flood Advisory for...
  Central Pitt County in eastern North Carolina...

* Until 915 PM EDT.

* At 720 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Greenville, Winterville, Bell Arthur, House, Roundtree, Dowdy 
  Ficklen Stadium, East Carolina University, Pitt Greenville Airport 
  and Simpson.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3553 7755 3556 7758 3563 7752 3571 7733
      3570 7730 3561 7724 3550 7735 3547 7749
      3548 7750 3549 7750 3550 7751 3551 7751
      3552 7750 3552 7752 3553 7752

$$

27

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this areal flood advisory went out at Aug 6, 4:44 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 4:44 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
444 PM EDT Fri Aug 6 2021

.SYNOPSIS...
A warm front will lift north across the area through this evening.
Weak low pressure will pass just inland Saturday, dragging a cold
front across the area late Saturday night. High pressure then builds
over the area for early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 4 PM Fri...The previously stalled offshore boundary will
continue to lift north as a warm front through the rest of the
evening. This boundary will provide the primary focus for
showers and isolated storms, with its slow progression and PWAT
values approaching 2.25 inches bringing the potential for heavy
rainfall. Localized 2-4 inch/hour instantaneous rain rates and
already saturated soils means that localized flooding issues are
possible, especially for urban areas along and south of the
Tar/Pamlico River.

Behind the warm front, 1000+ J/kg of MUCAPE will linger
overnight as WAA continues in the low levels. Scattered showers
and a few rumbles of thunder remain possible, but the lack of a
focusing feature overnight limits the flooding rainfall threat.
Rainfall coverage will eventually begin to trend greater again
in the hours before sunrise as falling heights aloft bring broad
destabilization.

Low stratus will develop late, potentially building to the
surface at times as fog. Low temps will be impacted by rainfall
coverage, but low 70s seems reasonable given overcast skies and
very light S to SW flow.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 4 PM Sat...Deep layer moisture transport will occur
Saturday as a shortwave works across Southeast and a weak
surface low slides up the piedmont of the Carolinas. The primary
concern will be the heavy rainfall threat, with widespread 1-2
inches possible, but localized amounts of 4+ inches possible
within convective elements. Given the wet antecedent
conditions, localized flash flooding is possible, especially
for urban and poor drainage areas. Modest shear and instability
will be in place as well, with a marginal threat for damaging
wind gusts in the afternoon.

The inland low will move toward the Mid-Atlantic Saturday
evening, bringing a weak cold front across the area. this front
could provide a final focus of shower and storm activity, with
quickly drying low levels behind it. Weak CAA arrives late, but
with the upper shortwave axis still to our west persistent upper
level cloud cover will limit cooling, with temps only dipping
into the upper 60s to lower 70s for lows Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 240 AM Fri...More substantial and persistent upper level
ridging is forecast to build over the region through mid next
week leading to warm temps and isolated to widely scattered
mainly afternoon and evening showers and storms beginning
Sunday.

Sunday through mid next week...More typical summer weather
expected through the period with isolated to widely scattered
mainly afternoon/evening showers and thunderstorms and warm
temperatures.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Saturday/...
As of 1230 PM Friday...Lingering strato-cu will bring the
potential for occasional MVFR ceilings through the afternoon,
but VFR is generally expected to prevail. Scattered showers with
a few thunderstorms through this evening could bring brief
visibility restrictions as well.

Tonight, increasing low level moisture advection will bring
lowering ceilings, with IFR to LIFR ceilings emerging through
the early morning hours at all terminals, and likely lingering
through much of the day Saturday. This stratus could also build
to the surface as fog at times tomorrow morning, bringing
the threat of visibility restrictions. Additionally, showers
and storms will increase in coverage beginning early Saturday,
with additional, albeit brief, flight restrictions possible.

LONG TERM /Saturday Night through Tuesday/...
As of 240 AM Fri...Widespread showers and storms are forecast
into Sat evening with occasional sub VFR conditions.
Predominate VFR conditions Sun through Tue as high pressure
aloft builds over the area resulting in only isolated to widely
scattered afternoon/evening showers and t-storms.

&&

.MARINE...
SHORT TERM /Through Saturday/...
As of 420 PM Friday...A warm front will continue to progress
across the waters north of Ocracoke Inlet through this evening,
with S to SW winds 10-15 kt prevailing tonight. Winds increase
to 15-20 kt with scattered to widespread showers and
thunderstorms expected Saturday as weak low pressure passes
inland. 3-4 ft seas persist in continued SE windswell.

LONG TERM /Saturday Night through Tuesday/...
As of 240 AM Fri...Winds Sat night will be SW 15-20 kt with
occasional gusts possible for the coastal waters and larger
sounds ahead of an approaching weak cold front. Behind the
front on Sunday, the northern and central waters winds will
become N-NE around 10 kt and over the southern waters winds will
become variable 10 kt or less. Mon and Tue winds will be
easterly 10 kt or less. Seas will be 2-4 ft Sat then 2-3 ft
Sunday through Tue.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...JME/MS
AVIATION...JME/CB
MARINE...JME/CB
HYDROLOGY...MHX
Hazardous weather outlook, Aug 6, 4:49 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
449 PM EDT Fri Aug 6 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-072100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
449 PM EDT Fri Aug 6 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms and already saturated soils could
result in minor localized flooding issues for poor drainage and urban
areas tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms Saturday will produce periods of
heavy rainfall. Localized flash flooding is possible where downpours
persist given already saturated soils. Additionally, a few stronger
thunderstorms are possible, with damaging wind gusts being the
primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-072100-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
449 PM EDT Fri Aug 6 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered showers and thunderstorms and already saturated soils could
result in minor localized flooding issues for poor drainage and urban
areas tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms Saturday will produce periods of
heavy rainfall. Localized flash flooding is possible where downpours
persist given already saturated soils. Additionally, a few stronger
thunderstorms are possible, with damaging wind gusts being the
primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:01 PM EDTAreal Flood AdvisoryMHXOnslow119 min

Nearby

Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.